Georgia, 2003

Hail and Damaging Winds in Georgia, July 12, 2003

July 12, 2003 · NWS FFC · 7 events in 5 counties and zones

3 lightning, 2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 2:45 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT SAT JUL 12 2003

NOT MUCH MODEL DATA TO WORK WITH...PERSISTENCE LOOKS LIKE A GOOD
FORECAST. TROUGH IN THE EAST DOESNT LOOK LIKE ITS GOING ANYWHERE
SOON. SEVERAL OLD BOUNDARIES LEFT FROM LAST NIGHTS STORMS. WILL
LEAVE LOW CHANCE IN FOR TONIGHT. WITH WEAK SHORT WAVES ROTATING
THROUGH THE UPPER TROUGH...CHANCE POPS LOOK OKAY THROUGH THE
EXTENDED. THUNDERSTORMS FORMING ACROSS TENNESSEE MAY AFFECT OUR CWA
LATER AS BOUNDARY MOVES SOUTHWARD. TEMPERATURES NOT EXPECTED TO
DIFFER MUCH FROM PREVIOUS DAYS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 69 86 68 87 / 30 40 30 30
KAHN 69 86 68 88 / 30 40 30 30
KGVL 67 85 67 85 / 30 40 30 30
KRMG 68 87 68 88 / 30 40 30 30
KCSG 72 89 72 90 / 30 40 30 40
KMCN 71 89 71 90 / 30 40 30 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 41
Hazardous weather outlook, Jul 12, 5:00 AM EST, 10 hours 30 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A TROUGH OF LOW PRESSURE ACROSS NORTH GEORGIA WILL CONTINUE TODAY.
A STATIONARY FRONT ACROSS THE OHIO TO MID MISSISSIPPI VALLEYS WILL
DRIFT TO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THROUGH
TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN MAY ALSO OCCUR.
THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE FROM ATLANTA TO
ATHENS AND NORTH. HOWEVER...SEVERE THUNDERSTORMS COULD OCCUR SOUTH
OF THIS AREA AS WELL. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA TODAY.
CAPES OF 2000 TO 3000 CAN BE EXPECTED...ALONG WITH LIFTED INDICES OF
MINUS 4 TO MINUS 8. THE ATMOSPHERE AT HIGHER LEVELS HAS DRIED OUT
SOME...AND THIS COMBINED WITH WEAK SHORT WAVE ENERGY FORECAST TO
MOVE ACROSS THE AREA...WILL AID THE POTENTIAL FOR SEVERE
THUNDERSTORMS LATER TODAY.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 12, 2:53 PM EST, 37 minutes before
GAZ011-019-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT SAT JUL 12 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN FLOYD AND CHATTOOGA
COUNTIES UNTIL 430 PM EDT...

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN FLOYD AND
CHATTOOGA COUNTIES UNTIL 430 PM EDT...

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN FLOYD AND CHATTOOGA
COUNTIES UNTIL 430 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LYERLY...MOVING EAST AT 10 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 430 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 12, 3:03 PM EST, 27 minutes before
GAZ080-081-093-094-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT SAT JUL 12 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN TAYLOR...MACON...PEACH
AND CRAWFORD COUNTIES UNTIL 430 PM EDT...

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN TAYLOR...
MACON...PEACH AND CRAWFORD COUNTIES UNTIL 430 PM EDT...

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TAYLOR...MACON...PEACH
AND CRAWFORD COUNTIES UNTIL 430 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REYNOLDS...MOVING NORTHEAST AT 15 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 430 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
July 12, 3:30 PM EST
Where
Chattooga County, 6 mi W of Lyerly
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -85.500

The Chattooga county 911 center reported that a tree was blown down.

Lightning, Taylor

When
July 12, 3:30 PM EST
Where
Taylor County, Butler
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
32.556, -84.250 (the zone’s center; the record gives no point)

The Taylor County News of Butler reported that lightning struck an empty house being used for storage and set it on fire. The house and its contents were a total loss.

Hail, Murray

When
July 12, 7:34 PM EST
Where
Murray County, 1 mi E of Eton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -84.733

A storm spotter reported penny to quarter-sized hail in Eton.

Thunderstorm Wind, Bartow

When
July 12, 11:00 PM EST
Where
Bartow County, Cartersville
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
34.167, -84.800

The Daily Tribune News of Cartersville reported that a number of trees were blown down by thunderstorm winds. One tree fell through the roof and part of the Neel Law Firm Building and another tree fell down on the historic Roselawn property. Other trees had been blown down on roads in the area. Trees were also blown down at the court house and the nearby health buliding, as well as in the yards of several residences in the city. Some power lines were down also and several power outages were reported in the county.

Lightning, Bartow

When
July 12, 11:00 PM EST
Where
Bartow County, Cartersville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

The Daily Tribune News of Cartersville reported that lightning strikes knocked out an electric company switch and broke a couple of utility poles. Several power outages in the area resulted.

Lightning, Cherokee

When
July 12, 11:01 PM EST
Where
Cherokee County, 1 mi E of Woodstock
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee county Emergency Management Director reported that lightning struck several buildings and homes just off Arnold Mill Road. Damage estimates were inconclusive. Pea-sized hail was reported 5-6 miles north of Woodstock.

Hail, Bartow

When
July 12, 11:06 PM EST
Where
Bartow County, Cartersville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.167, -84.800

The public reported penny-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334068, 5334074, 5334069, 5334072, 5334073, 5334071, 5334070.